Mississippi, 2014

Flash Flood in Mississippi, September 11, 2014

September 11, 2014 · NWS MEG · 1 event in 1 county or zone

A slow moving cold front moved into the Mid-South during the morning hours of September 11th, 2014. Showers and thunderstorms developed along the front and kept redeveloping over the same area due to a low level jet that was over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cold front moved into the Mid-South during the morning hours of September 11th, 2014. Showers and thunderstorms developed along the front and kept redeveloping over the same area due to a low level jet that was over the area. Southwest Tennessee and Extreme Northwest Mississippi was hit the hardest. Widespread 5-6 inches of rain fell over this particular area with scattered locations receiving as much as 7-10 inches of rain. Widespread flash flooding occurred and many roads had to be closed due to high water. Small rivers and streams overflowed their banks and in some instances locations that normally do not flood in heavy rain events did flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 11, 5:09 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 11, 5:09 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
609 AM CDT THU SEP 11 2014

.UPDATE...

UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION... /ISSUED 502 AM CDT THU SEP 11 2014/

UPDATED FOR FLASH FLOOD WATCH.

TRAINING STORMS CAPABLE OF MODERATE TO HEAVY RAIN CONTINUE TO
BUILD SOUTH ALONG AN OUTFLOW BOUNDARY. FURTHER WEST GROWING AREA
OF CONVECTIVE ACTIVITY IS CROSSING ARKANSAS...AND LIKELY TO MOVE
INTO ALREADY FLOODED AREAS ACROSS EASTERN ARKANSAS...THE BOOTHEEL
OF MISSOURI AND PORTIONS OF WEST TENNESSEE. THIS TREND IS EXPECTED
TO CONTINUE THROUGHOUT THE MORNING...WITH A SLOW DRIFT SOUTHWARD.
LATER TODAY...THROUGH FRIDAY A SECOND WAVE OF ENERGY IS FORECASTED
TO RE-GENERATE ADDITIONAL SHOWERS AND STORMS OVER THE REGION. HAVE
ISSUED A FLASH FLOOD WATCH ACCORDINGLY FOR AREAS NORTH OF A HELENA
ARKANSAS TO CORINTH MISSISSIPPI LINE...WHERE TOTAL RAINFALL
AMOUNTS OF 4 TO 7 INCHES ARE POSSIBLE.

JAB

PREV DISCUSSION... /ISSUED 254 AM CDT THU SEP 11 2014/

APPROACHING COLD FRONT ACROSS NORTHEAST ARKANSAS AND THE BOOTHEEL
OF MISSOURI...WITH TRAINING THUNDERSTORMS ALONG AND JUST AHEAD.
RAINFALL AMOUNTS SEEN IN THE PAST 4 TO 5 HOURS HAVE BEEN AS HIGH
AS 4 INCHES IN SOUTHEAST CLAY COUNTY. TEMPERATURES ACROSS THE ARE
ARE GENERALLY IN THE 70S...WITH A FEW LOW 80S IN THE MEMPHIS
METRO.

FOR TODAY AND TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY
TRACK SOUTHEAST TODAY...BRINGING PERIODS OF SHOWERS AND
THUNDERSTORMS TO THE AREA...TO INCLUDE THE RISK FOR HEAVY RAINFALL.
THE CONVECTIVE ACTIVITY IS NOT EXPECTED TO REACH PORTIONS OF
NORTHEAST MISSISSIPPI UNTIL THIS AFTERNOON...SO HAVE BUMPED UP
HIGHS TO NEAR 90F THERE. FURTHER NORTH THE FRONT SHOULD MAKE IT TO
THE I-40 CORRIDOR AROUND NOON...SO TEMPERATURES IN THIS ZONE
SHOULD CLIMB A FEW DEGREES...REACHING THE LOW 80S. LONGEST TIME IN
THE PRECIPITATION SHIELD WILL BE THE NORTH TODAY...AND WITH THAT
TEMPERATURES SHOULD ONLY CLIMB TO THE MID 70S...ROUGHLY TEN
DEGREES BELOW NORMAL. THE FRONT IS EXPECTED TO GET A BIGGER PUSH
LATE TONIGHT TO NEAR THE I-20 CORRIDOR AS THE CURRENT SHORTWAVE
IN WESTERN MONTANA SWINGS INTO THE DAKOTAS. FROM THIS THERE MAY BE
A SMALL WINDOW OF DRY WEATHER/LIGHTER AMOUNTS OF RAIN THIS
EVENING BEFORE THE INFLUENCE OF THE NEXT WAVE. MODELS INDICATE
DEWPOINTS STAYING IN THE UPPER 60S TO LOW 70S OVERNIGHT...SO HAVE
BUMPED UP FRIDAY MORNING LOWS A COUPLE OF DEGREES.

FRIDAY AND SATURDAY...COOL...CLOUDY...WITH RAIN CHANCES CONTINUING
AS THE AFOREMENTIONED SHORTWAVE CROSSES THE MIDWEST. FORECAST
SOUNDINGS ON FRIDAY SHOW LINGERING BOUNDARY LAYER INSTABILITY
.SO A RISK FOR MORE THUNDER IS ANTICIPATED...ESPECIALLY INTO
NORTH MISSISSIPPI WHERE NEAR SURFACED BASED CONVECTION REMAINS
FAVORABLE. THE CANADIAN 1036MB HIGH CENTER WILL MOVE INTO KANSAS
AND MISSOURI FRIDAY NIGHT PUSHING THE FRONT CLOSER TO THE GULF
COAST. THE DEEPER POST FRONTAL AIRMASS WILL ENTER THE NORTHERN
MIDSOUTH CHANGING THE SHOWERY NATURE OF THE PRECIPITATION TO MORE
STABLE/STRATIFORM RAINFALL. IN ADDITION...PATCHY DRIZZLE AND FOG
ARE PROBABLE. THIS ACTIVITY WILL CONTINUE INTO MIDDAY SATURDAY
OVER THE SOUTHERN HALF OF THE CWA...WITH DRIER AIR FINALLY
BEGINNING TO CLEAR THINGS ACROSS THE NORTH. UNFORTUNATELY IT
APPEARS NORTH MISSISSIPPI WILL HOLD OFF ON ANY SIGNIFICANT CLOUD
CLEARING UNTIL SATURDAY EVENING AND OVERNIGHT.

SUNDAY THROUGH WEDNESDAY...THIS PERIOD WILL START OFF DRY AND
PLEASANT. HOWEVER A SECOND COLD FRONT...FORECASTED TO BE
WEAKER...WILL BRING INCREASING CLOUDS AND RAIN CHANCES LATE MONDAY
THROUGH TUESDAY. THERE ARE SLIGHT DIFFERENCES IN TIMING AND
INTENSITY BETWEEN THE ECMWF AND THE GFS. TEMPERATURES APPEAR
SEASONAL WITH HIGHS IN THE LOW TO MID 80S...AND LOWS IN THE 60S.

JAB

&&

.AVIATION...

12Z TAF CYCLE (11/12Z-12/12Z)

A COLD FRONT WILL MOVE THROUGH THE MIDSOUTH FROM THE NORTH TODAY.
NUMEROUS SHOWERS AND THUNDERSTORMS WITH MVFR AND IFR CONDITIONS WILL
OCCUR IN ASSOCIATION WITH THE FRONT. CONVECTION TEMPORARILY ENDING
FROM THE NORTH THIS AFTERNOON AS THE FRONT PUSHES FURTHER
SOUTHWARD...BEFORE A DISTURBANCE RIDING ALONG THE FRONT BRINGS
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION OVERNIGHT.
A VARIETY OF CEILINGS WILL OCCUR ACROSS THE MIDSOUTH WITH IFR
CONDITIONS IN STRATUS POSSIBLE AT KTUP EARLY THIS MORNING BEFORE
LIFTING TO VFR BY AFTERNOON...AND WIDESPREAD MVFR CEILINGS ALONG AND
BEHIND THE FRONT AFFECTING KMEM...KMKL...AND KJBR. SW-W WINDS 5-8
KTS IN ADVANCE OF THE FRONT...TURNING TO THE N AND NE AT 7-11 KTS
BEHIND THE FRONT.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR ALCORN-BENTON MS-
     DESOTO-MARSHALL-TATE-TIPPAH-TUNICA.

TN...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 11, 3:37 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CDT THU SEP 11 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
437 AM CDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF
THE MIDSOUTH...SPECIFICALLY NORTH OF A HELENA ARKANSAS TO CORINTH
MISSISSIPPI LINE.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT
TODAY SOUTH OF A JONESBORO ARKANSAS TO A DRESDEN TENNESSEE LINE.
STRONG WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF
THE MIDSOUTH THROUGH FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Local storm report, Sep 11, 7:17 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
817 AM CDT THU SEP 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLASH FLOOD      BARTLETT                35.22N 89.84W
09/11/2014                   SHELBY             TN   PUBLIC

            STAGE ROAD WEST OF COVINGTON PIKE IS FLOODED.

&&

ZDM
Local storm report, Sep 11, 7:19 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
819 AM CDT THU SEP 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     FLASH FLOOD      BARTLETT                35.22N 89.84W
09/11/2014                   SHELBY             TN   PUBLIC

            YALE ROAD WEST OF WHITTEN IS FLOODED AND POLICE
            DEPARTMENT HAVE BLOCKED.

&&

ZDM
Local storm report, Sep 11, 7:20 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 AM CDT THU SEP 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     FLASH FLOOD      5 N MEMPHIS             35.00N 90.14W
09/11/2014                   SHELBY             TN   BROADCAST MEDIA

            MEMPHIS FIRE DEPT IS CALLING FOR BOATS TO RESCUE PEOPLE
            TRAPPED IN HOUSES ON MOUNT TERRACE DUE TO FLOODING.

&&

ZDM
Local storm report, Sep 11, 7:40 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
840 AM CDT THU SEP 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HEAVY RAIN       3 N BARTLETT            35.26N 89.84W
09/11/2014  M7.23 INCH       SHELBY             TN   TRAINED SPOTTER

            7.23 INCHES MEASURED JUST NORTH OF BARTLETT.

&&

ZDM
Local storm report, Sep 11, 8:30 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT THU SEP 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       LAKELAND                35.24N 89.73W
09/11/2014  M5.35 INCH       SHELBY             TN   BROADCAST MEDIA

            5.35 INCHES OF RAIN HAS FALLEN IN LAKELAND.

&&

ZDM
Local storm report, Sep 11, 8:43 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
943 AM CDT THU SEP 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       3 SE HORN LAKE          34.93N 90.00W
09/11/2014  E3.10 INCH       DESOTO             MS   TRAINED SPOTTER

            3.10 INCHES OF RAIN WITH MINOR FLOODING IN VARIOUS
            LOCATIONS.

&&

ZDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
September 11, 8:45 AM CST to 1:00 PM CST
Where
De Soto County, 4.11 mi ESE of Stonewall to 6.8 mi W of Alphaba
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
34.817, -89.690

Showers and thunderstorms trained over DeSoto County for several hours. Widespread 3-6 inches fell across the county with a small corridor, near Horn Lake and Olive Branch, that received as much as 8-10 inches of rain. Major flooding occurred near Hernando. Four homes near Cedarview had sewage back into the houses. An apartment complex near Southaven was flooded. Numerous roads and streets were closed due to high water. Some roads sustained damage from culverts washing out or gaping holes developing in the asphalt. Small rivers and streams overflowed their banks producing additional flooding. In total, 55 homes sustained minor damage from flooding with 4 sustaining major damage. Fifty-eight apartment units sustained minor damage with 8 sustaining major damage. Sixty-seven businesses sustained minor damage with ten sustaining major damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542747.